Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2018, 5:30 PM CDT for 4 counties in Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2018, 5:30 PM CDT (22:30 UTC)
- Expired
- May 13, 2018, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Childress County, TX, Cottle County, TX, Hall County, TX, Motley County, TX
The radar
The Altus AFB radar (KFDR), 139 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:44 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 13, 3:44 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 344 PM CDT Sun May 13 2018 .DISCUSSION... It looks like we may be entering a fairly active (and more typical of mid-May) stretch of weather, supported by a prolonged period of southwest flow aloft and a dryline wandering the region. This will occur as the upper low across the Great Basin lingers there as it slowly fills. Eventually the low will be dislodged and dissipate around mid-week, but it will quickly be replaced by another upper low moving in from the eastern Pacific which may be a little more progressive than this current low (not a tough thing to do). In the brief transition between western lows, a shortwave ridge will traverse West Texas on Thursday, with a temporary interruption to the southwesterly flow aloft. The difficulty in this pattern is figuring out what days present the highest chances for convection, and exactly where that convection will be. Starting with this afternoon, it isn't quite as hot as the past few days, but it is still toasty with 1930Z temperatures mostly in the lower to middle 90s. The dryline was mixing through the I-27 corridor and it should halt again near the edge of the Caprock late this afternoon before returning back westward this evening. Moisture and instability levels east of the dryline are improved from the past few afternoons with the 19Z SPC objective analysis showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with fairly minimal CIN as opposed to recent days. Deep layer shear isn't overly impressive at 25-30 knots, but given the instability, storms that can get rooted in the boundary layer could quickly become severe and produce large hail and damaging winds. Most high-res guidance continues to suggest scattered storms will fire along the dryline by late afternoon, though the 12Z GFS, NAM and TTU-WRF are less optimistic on coverage in our CWA later today. Given relatively weak wind fields and convergence on the dryline and minimal upper support, confidence in storm development/coverage isn't high, but anything that goes will have a severe threat. Tomorrow will bring a similar setup though we may receive a glancing shot of upper support as shortwave energy ejects into the central High Plains. The best storm chances locally may be Tuesday as the recent NWP suggest a convectively aided front may dip into the South Plains and stall while a weak subtropical disturbance approaches from the west. Many of these details could change, but at this point it looks like a decent shot for convection late Tuesday afternoon into Tuesday evening. Throughout this period, fairly stout late day instability coupled with modest deep layer shear will support a severe weather risk. The storm chances become less clear late Wednesday into Thursday as the upper ridge passes (after a brief period of northwesterly flow), but with a residual boundary potential in/near the area we have maintained slight chance PoPs for parts of the area. Southwesterly flow and a potentially active dryline will return to the region late week. Beyond that, the 12Z GFS and ECMWF suggest a portion of the western trough will emerge into the central High Plains with a cold front moving into the South Plains Saturday or Saturday night. Confidence in these details is low but we have maintained 20-30% PoPs and reflect a modest cooling trend. && .FIRE WEATHER... Hot and dry conditions were present west of the dryline across the southwest Texas Panhandle and western and central South Plains where RH values ranged from 7 to 14%. Winds have been rather tame to this point but may become gusty through the late afternoon and early evening, creating elevated to briefly critical conditions. For this reason a Fire Danger Statement (RFD) remains in effect for this area through 9 pm. After decent overnight recoveries tonight for all but the southwest Texas Panhandle, Monday will bring a similar setup with hot and dry conditions west of the dryline across the southwest Panhandle and western South Plains. Wind will again be the limiting factor, though widespread elevate fire weather conditions will occur. Additionally, isolated to scattered thunderstorms will be possible along and east of the dryline later this afternoon and evening and again Monday afternoon and evening. Improved moisture/instability levels will support strong to severe thunderstorms which will include strong and erratic winds and pockets of wetting rains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous weather outlook, May 13, 11:35 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1135 AM CDT Sun May 13 2018 TXZ021>044-140445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Sun May 13 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms this afternoon and evening mainly east and north of a Silverton to Lorenzo to Guthrie line. Hail to the size of tennis balls and wind gusts to 70 mph are the primary threats. A rangeland fire danger statement is in effect for elevated fire weather conditions along and west of a Dimmitt to Brownfield line this afternoon to mid-evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly afternoon and evening strong to severe thunderstorms will be possible through much of the upcoming week particularly east of the Highway 385 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 57 min |
| May 13, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 62 min |
| May 13, 6:32 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.